Friday, October 22, 1999 Published at 00:25 GMT 01:25 UK
Bleeding risk of anti-depressants
Mixing pills could be risky, say researchers
People who take anti-depressants such as Prozac are three times more likely to develop internal bleeding than average, according to research.
The risk is even greater if patients also take anti-inflammatory drugs.
The researchers, from the Spanish Medicines Agency in Madrid, believe this is because anti-depressants may affect the blood's ability to clot and therefore increase the risk of bleeding.
Anti-depressants have become increasingly popular in the west in recent years. Prozac is one of the most popular of the new drugs and is estimated to be used by one million people in the UK.
The drug has been hailed as a miracle cure for depression, but it has also been shrouded in controversy.
Most recently there have been claims that it makes some patients more aggressive and suicidal.
The Spanish researchers studied more than 1,600 patients with gastrointestinal bleeding and compared them with a control group of 10,000 patients.
They found that 3% of those with gastrointestinal bleeding were taking anti-depressants.
Non-users had only a 1% risk of developing internal bleeding.
People who had come off anti-depressants had only a slight increase in risk.
Some anti-depressants were more likely than others to be harmful, but dosage and duration of treatment did not affect the risk.
Trazodone, marketed as Desyrel, was the most likely to be associated with bleeding.
The researchers estimate that the general risk is one case per 1,300 users.
They consider this moderate and similar to that of taking a low dose version of the painkiller ibuprofen.
However, they say the risk appeared to be slightly greater if patients also took aspirin.
For those taking anti-inflammatory drugs, commonly used to treat infections, it was significantly greater.
Some 16% of peope with gastrointestinal bleeding who took anti-depressants also took non-steroidal anti-inflammatory drugs.
Writing in the British Medical Journal, the researchers say evidence of a link between anti-depressants and internal bleeding has been only anecdotal up until now.
However, they warn against a panic response to their findings, saying the fact that only a few patients were affected shows that the risk only occurs in certain circumstances and the body is able to compensate most of the time.
Alain Li Po, director of the Centre for Evidence-Base Pharmacotherapy at Aston University in Birmingham, said the findings were important and showed the need for caution in prescribing anti-depressants to people who were also on anti-inflammatory drugs.
But he said more research needed to be done, particularly on the possible interaction between over-the-counter drugs and anti-depressants.
Dr Andree Tylee, a GP and expert in depresssion, agreed that a lot more research was required.
He said: "The important thing is if somebody has got a major depressive illness causing severe dysfunction and disability, and often carrying a risk of suicide, it is important that they do not stop taking their medication on the off chance that it might cause gastrointestinal bleeding."
Dr Tylee said anybody with worries should consult their doctor.